Key result
Suspected heparin-induced thrombocytopenia warrants immediate non-heparin anticoagulation targeting thrombin before laboratory confirmation.
Analyzes diagnosis and treatment options for heparin-induced thrombocytopenia, emphasizing new strategies.
Heparin-induced thrombocytopenia (HIT) is a potentially devastating immune mediated adverse drug reaction caused by the emergence of antibodies that activate platelets in the presence of heparin. Despite thrombocytopenia, bleeding is rare; rather, HIT is strongly associated with thromboembolic complications involving both the arterial and venous systems. A number of laboratory tests are available to confirm the diagnosis; however, when HIT is clinically suspected, treatment should not be withheld pending the result. Fortunately, therapeutic strategies have been refined, and new and effective therapeutic agents are available. Treatment options are focused on inhibiting thrombin formation or direct thrombin inhibition. Warfarin should not be used until the platelet count has recovered.
No takes yet. Share an insight, caveat, or question.
Ahmed et al. (2007) conducted a review in Heparin-induced thrombocytopenia. Thrombin inhibitors was evaluated. Heparin-induced thrombocytopenia requires immediate treatment focused on inhibiting thrombin formation or direct thrombin inhibition, without waiting for laboratory confirmation.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: